Naloxone is a medicine that rapidly reverses an opioid overdose. It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder. Examples of opioids include heroin, fentanyl, oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, and morphine.
What are some signs of an opioid overdose
- Very small pupils
- Slow or shallow breathing
- An inability to speak
- Faint heartbeat
- Limp arms and legs
- Pale skin
- Purple lips and fingernails
Periodically, Lawrence County Drug and Alcohol will host Naloxone events where Naloxone is distributed free of charge to community members. You can think of Naloxone as an AED in the community to help fight the ever-growing rates of opioid overdose. To see when and where our next Naloxone event is, please check out our Narcan Distribution Calendar.
LCDAC also has a Naloxone training video that will allow you to receive a training certificate and a box of Narcan once you complete the training. The training takes approximately 40 minutes. The link to the training is below.